WILLIAM COOK EUROPE ZENITH ALPHA¿ THORACIC ENDOVASCULAR GRAFT PROXIMAL TAPERED COMPONENTS; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Catalog Number |
ZTA-PT-38-34-167-W |
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
04/11/2016
Additional Manufacturer Narrative
(b)(4).Investigation is still in progress.
Event or Problem Description
Description of event according to complainant: "proximal zenith alpha device implanted was a zta-pt-38-34-167-w, distal component was a zta-p-24-105-w.Distal component implanted first to compensate for diameters on overlap.Approximate overlap between the two grafts was 7cm, or a little more than 3 stents.Upon implantation, coda ballooning with a 40mm coda balloon was performed to a nominal pressure throughout the device, in all segments.Upon completion of ballooning, a digital subtraction angiography (dsa) was performed with a pigtail flush catheter, flushports just proximal to the fabric.An early detection of an endoleak was present in the aneurysm sac, however its source was indeterminate.We reballooned the entire device, this time applying more than nominal pressure in the most proximal zone, overlap junction, and distal zone, as those were the most likely causes of an early onset endoleak.Additional dsa revealed the same endoleak.Confident that the leak was not a 1a endoleak as the device was sitting nicely in the proximal segment, we moved the pigtail catheter into the middle of the device, as we thought the source could be a type 3 due to the overlap junction, primarily due to the oversizing diameter difference of a 24mm device inside a 34mm device.The dsa run from inside the device showed an early endoleak before the contrast had reached the ends of the device.This led us to think the endoleak was due to the overlap junction.To close off any "gutter" due to the overlap, we placed a palmaz stent in the overlap to give more radial force to the overlap.We gave a more direct run and saw the contrast leak before it would have time to exit any junction.Thus leading us to believe it was due to an opening in the fabric.We placed an abdominal cuff, esbe-36-73-zt in this spot and it resolved the leak on the following dsa." patient outcome: according to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
Additional Manufacturer Narrative
(b)(4).Summary of investigational findings: based on the provided information it was possible to confirm the reported event.The root cause can either be a preexisting hole in the fabric or a hole that was created during implantation.Hole in the fabric is unlikely as the work order of the device appeared to be correct revealing that the device completed all the manufacturing and quality control steps.According to the reported information in the description of event, the placement and sizing of the graft was not according to the instruction for use.As per ifu, the diameter size of the distal component is recommended to be up to 8 mm larger than the proximal component; however the component used as a distal component was the proximal device and the diameter size difference was 10 mm.The combination of the reported device may likely have resulted pleating.Although a three stent overlap was employed to mitigate the possibility, if a single large pleat develops, it will incorporate all the constrained stent bodies regardless of how many are overlapped.The graft fabric was then likely torn with aggressive molding balloon angioplasty.No evidence to suggest that the device was not manufactured according to specifications.Cook medical will continue to monitor for similar events.
Event or Problem Description
Description of event according to initial reporter: "proximal zenith alpha device implanted was a zta-pt-38-34-167-w, distal component was a zta-p-24-105-w.Distal component implanted first to compensate for diameters on overlap.Approximate overlap between the two grafts was 7cm, or a little more than 3 stents.Upon implantation, coda ballooning with a 40mm coda balloon was performed to a nominal pressure throughout the device, in all segments.Upon completion of ballooning, a digital subtraction angiography (dsa) was performed with a pigtail flush catheter, flushports just proximal to the fabric.An early detection of an endoleak was present in the aneurysm sac, however its source was indeterminate.We reballooned the entire device, this time applying more than nominal pressure in the most proximal zone, overlap junction, and distal zone, as those were the most likely causes of an early onset endoleak.Additional dsa revealed the same endoleak.Confident that the leak was not a 1a endoleak as the device was sitting nicely in the proximal segment, we moved the pigtail catheter into the middle of the device, as we thought the source could be a type 3 due to the overlap junction, primarily due to the oversizing diameter difference of a 24mm device inside a 34mm device.The dsa run from inside the device showed an early endoleak before the contrast had reached the ends of the device.This led us to think the endoleak was due to the overlap junction.To close off any ¿gutter¿ due to the overlap, we placed a palmaz stent in the overlap to give more radial force to the overlap.We gave a more direct run and saw the contrast leak before it would have time to exit any junction.Thus leading us to believe it was due to an opening in the fabric.We placed an abdominal cuff, esbe-36-73-zt in this spot and it resolved the leak on the following dsa." patient outcome: according to the initial reporter, the patient did not experience any adverse effects due to this occurrence.